Colorado, 2022High Wind in Colorado, April 17, 2022
April 17, 2022 · NWS BOU · 2 events in 2 counties and zones
Strong winds occurred near the Cheyenne Ridge and in Logan County. Peak wind gusts included 62 mph, 6 miles southwest Carr and near Natural Fort Rest Area, and 58 mph near Sterling.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred near the Cheyenne Ridge and in Logan County. Peak wind gusts included 62 mph, 6 miles southwest Carr and near Natural Fort Rest Area, and 58 mph near Sterling.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 17, 3:02 AM MST, 5 hours 33 minutes earlier.
Area forecast discussion, Apr 17, 3:02 AM MST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
402 AM MDT Sun Apr 17 2022
.SHORT TERM...(Today and tonight)
Issued at 307 AM MDT Sun Apr 17 2022
Water vapor showing upper trof axis now passing through central
Colorado with noted drying showing up along the Continental
Divide. Expect the stronger westerly winds will be increasing now
through dawn with increasing QG subsidence. Surface pressure
gradients across the state also on the rise. Expect a windy day
across the mountains and plains in post trof regime. For the
mountains, still decent orographic northwest flow and upstream
moisture will keep snow showers ongoing across higher areas, with
diminishing activity by later this afternoon and evening. Could
see another 1 to 3 inches of snow over higher mountains, mainly
north of Interstate 70 corridor. As for the high wind potential,
there is a developing mountain top inversion this morning but
upstream moisture likely to dampen the amplification of the wave.
Peak wind gusts from HRRR/RAP mainly in the 50-65 mph range. This
is shy of the 75 mph criteria for a high wind warning so no wind
warnings are planned.
Across the plains, the scattered showers now ongoing will have moved
east of Colorado by daybreak with clearing skies. With moderate
subsidence and good mixing this afternoon, expect increasing winds
up to 45 mph. Despite the slight cooling at 700mb, temperatures
will be a bit warmer today with better mixing from the mid levels.
With the windy and warm conditions, this will lead to critical fire
weather conditions (see fire discussion below). Winds will decouple
this evening with diminishing winds.
.LONG TERM...(Monday through Saturday)
Issued at 307 AM MDT Sun Apr 17 2022
It will be warm and dry early this week beneath ridging aloft.
Monday, high temperatures will be in the 60s on the plains and 40s
and 50s in the high country. It will be quite breezy again, with
widespread peak gusts of 30 to 35 mph. There should be a little
bit more moisture and afternoon minimum humidity up to around 20
percent in most areas. The exceptions are parts of the southern
foothills and South Park where humidity will probably fall into
that critical 10 to 15 percent range in the afternoon. This is
expected to occur in a relatively limited area and land managers
report fuels to be non-critical in these locations, so we have
decided not issue any fire weather highlights at this time and
will continue to monitor the situation.
Tuesday is of greatest concern in the period. The ridge axis will
move over Colorado late Monday and then Tuesday looks to be the
warmest and driest. Temperatures will be well above normal, with
highs reaching the upper 70s and lower 80s across the plains and
widespread critically low humidity of 10 to 15 percent. Looks
like we'll barely miss out on a nice low to mid level plume of
Gulf moisture. Winds will be breezy yet again gusting 30 to 35
mph in many areas by afternoon. It's still a bit too soon for
fire weather highlights for Tuesday but another Fire Weather
Watch covering most or all of the lower elevations continues to
seem very likely. Another shortwave should pass close by our north
late Tuesday and early Wednesday and bring isolated to scattered
showers, mainly to the northern mountains, and a weak cold front.
Temperatures may be 5 to 10 F cooler across the area Wednesday,
which is still a bit warm.
Then there will be a brief return to ridging Thursday ahead of
the next trough and with persistent breezy winds we could have
fire weather concerns again, especially Friday. Fortunately, that
trough should bring a round of showers this weekend, more
widespread for the high country than over the plains and possibly
with some isolated thunder. Precipitation would be mostly snow for
the mountains, rain for the lower elevations, and mixed in the
foothills and mountain valleys. There is still a lot of
uncertainty based on a lack of model consensus, which is typical
at this range. There is actually pretty good agreement on the
general storm track, through the desert southwest then up across
Colorado to the high plains. The disagreement is mainly in the
timing. The GFS currently has an earlier and faster system
impacting northeast Colorado already by late Friday and putting us
behind the system by Saturday, while the European and Canadian
models are slower with impacts starting Saturday and lasting
through the weekend. It wouldn't add a lot of value to speculate
much until we can have some certainty, and our current "blended"
forecast compromises the possibilities pretty well, but it will be
interesting to watch the solutions develop through the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 307 AM MDT Sun Apr 17 2022
Skies clearing behind upper wave with VFR conditions expected
through the next TAF cycle. Main impacts will be the winds today.
Surface winds already shifting west and northwest now and expect
increasing winds after 17z with gusts up to 35kt. Winds will
decrease by this evening at all terminals.
&&
.FIRE WEATHER...
Issued at 307 AM MDT Sun Apr 17 2022
Expect critical fire weather conditions this afternoon across the
plains given strong northwest winds and lowering humidities close
to 15 percent. Humidities are more borderline between 15-20
percent in some areas but given the ample strong winds in the
30-40 mph that should trump the marginal humidities. Humidities
may even drop further than current model forecasts. Will be
excluding fire weather zone 238 as humidities there will generally
be over 20 percent. There will also be gusty winds up to 65 mph
over the mountains and foothills today. Winds will be decreasing
rapidly this evening in all areas.
Monday, there should be a little bit more moisture and afternoon
minimum humidity up to around 20 percent in most areas. The
exceptions are parts of the southern foothills and South Park
where humidity will probably fall into that critical 10 to 15
percent range in the afternoon. This is expected to occur in a
relatively limited area and land managers report fuels to be non-
critical in these locations, so we have decided not issue any fire
weather highlights at this time.
Tuesday looks to be the warmest and driest of the period, and in
the afternoon there will likely be widespread critically low
humidity of 10 to 15 percent across the lower elevations
coincident with breezy winds gusting 30 to 35 mph in many areas.
It's still a bit too soon for fire weather highlights for Tuesday
but another Fire Weather Watch covering most or all of the lower
elevations continues to seem very likely.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for
COZ239>251.
&&
SHORT TERM...Entrekin
LONG TERM...EJD
AVIATION...Entrekin
FIRE WEATHER...Entrekin
Hazardous weather outlook, Apr 17, 3:49 AM MST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
449 AM MDT Sun Apr 17 2022
COZ030>051-181100-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
449 AM MDT Sun Apr 17 2022
...Critical fire weather conditions this afternoon across
northeast Colorado...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Critical fire weather conditons are expected this afternoon
through early evening over the northeast plains of Colorado with
gusty winds up to 45 mph and low humidities. There will also be
strong winds over the higher mountains and exposed east slopes
with gusts up to 65 mph possible. The wind will diminish in most
areas by this evening.
Snow showers will continue over the northern mountains with an
additional 1 to 3 inches of snow, mainly north of the interstate
70 corridor. Snow will diminish by this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Monday, there may be areas of crtically low humidity around the
southern foothills and South Park during the afternoon but land
managers report fuels to be non-critical in these locations so we
have decided not issue any fire weather highlights at this time.
Tuesday is of greatest concern in the period. We expect
critically low humidity of 10 to 15 percent widespread across the
plains coincident with peak gusts 30 to 35 mph in many areas by
afternoon. It's still a bit too soon for fire weather highlights
for Tuesday but another Fire Weather Watch covering most or all of
the lower elevations continues to seem very likely.
Fire weather conditions should be a little better Wednesday and
Thursday, though still elevated across the plains.
Friday, we expect critical fire weather conditions across much of
the lower elevations again, especially around the Palmer Divide
and adjacent plains east and south. Late Friday into the weekend,
there may be widespread showers in the high country and scattered
showers on the plains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Larimer County Below 6000 Feet / Nw Weld County
- When
- April 17, 8:35 AM MST to 11:55 AM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
High Wind, Logan County
- When
- April 17, 8:35 AM MST to 11:55 AM MST
- Where
- Logan County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 17, 2022$9.8 million · EF1 · 50 events
- Wildfire in Arizona, April 17 to 30, 2022$20 million · 1 event
- Damaging Wind in Georgia, April 17, 2022$500,000 · 1 event
- Flood and Hail in Florida, April 17 to 18, 2022$37,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Louisiana, April 17, 2022$32,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Texas, April 17, 2022$2,000 · 3 in hail · 24 events
- Hail and Damaging Winds in Alabama, April 17, 20222 in hail · 13 events
- Heavy Snow in North Dakota, April 17, 202210 events
- Hail and Damaging Winds in Florida, April 17, 2022$7,000 · 2 in hail · 7 events
- Hail and Damaging Winds in Mississippi, April 17, 2022$5,000 · 1.75 in hail · 7 events
- High Wind in Wyoming, April 17, 202260 kt wind · 6 events
- Damaging Winds in Florida, April 17, 202264 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016406, 1016407.